Alert archive / Florida / Tornado Warnings in 1997

Tornado Warning 11, NWS Jacksonville, FL

April 23, 1997Marion County, Florida

NWS Jacksonville, FL issued this tornado warning at Apr 23, 1997, 9:56 AM EDT for Marion County, Florida. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 1997, 9:56 AM EDT (13:56 UTC)
Expired
Apr 23, 1997, 11:00 AM EDT
In force
64 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Marion County, FL

What was reported inside it

TimeReportWhereRemark
Apr 23, 9:58 AM EDTThunderstorm WindOcala, FLLarge trees were blown down... one fell on a mobile home at 4051 SE 22nd Avenue, three residents were trapped for a short period of time.
Apr 23, 10:25 AM EDTThunderstorm WindOcala, FLLarge trees and power lines were blown down. A home in Tradewinds RV Park was damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 8:00 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 1.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-215 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WFUS1 KJAX 231356 RRA
TORJAX
FLC083-231500-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
956 AM EDT WED APR 23 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1100 AM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...MARION COUNTY
 
AT 950 AM EDT RADAR INDICATED A TORNADO IN THE SOUTHWESTERN PORTION OF
MARION COUNTY. ADDITIONALLY TWO TORNADO TOUCHDOWNS HAVE BEEN REPORTED BY
MARION COUNTY EMERGENCY MANAGEMNET. THE PARENT THUNDERSTORM IS MOVING
NORTHEASTWARD TOWARD TEH BELLVIEW..OCALA AND SILVER SPRINGS AREAS.
PERSONS IN THESE AREAS SHOULD SEEK SHELTER.
 
THIS IS A VERY DANGEROUS SITUATION.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
SANDRIK
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 23, 2:10 AM EDT, 7 hours 46 minutes earlier.

Area forecast discussion, Apr 23, 2:10 AM EDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 AM EDT WED APR 23 1997

LTST SFC ANAL SHOWS LOW ACROSS N GA WITH SECONDARY LOW ACROSS SOUTHERN AL
WITH FNT XTNDG ACROSS N GA...CNTRL AL...AND SE MS. SAT LOOPS SHOW
SUBTROPICAL JET ACROSS GULF WITH POLAR JET DIGGING INTO SE. ACCOMPANYING
THESE WE HAVE TWO JET STREAKS COMBINING WITH INCREASED DIFF VORT AVECTION
ACROSS ATMOSPHERIC COLUMN...AND DRY AIR INTRUSION AT MID LVLS...TO CREATE
THREAT OF SVR WX. ETA SEEMS TO HAVE A GUD HNDL OF SITUATION SO WILL STICK
WITH IT. AT THIS TIME IT SEEMS TO ME THAT MAIN THREAT OF SVR WX WILL CONT
FOR GA THRU THE LATE MORNING HOURS WITH THREAT OF SVR WX MOVG INTO FL AFTER
SUNRISE. LOOKING AT HELICITY VALUES IN NAWIPS AND SNDGS ACROSS THE AREA
FROM 00Z I BELIEVE THAT MAIN THREAT WITH STORMS WILL BE LARGE HAIL...
DUE TO DRY AIR INTRUSION ALOFT WITH WET BULBS RANGING BETWEEN 9000/10000...
ACROSS BOTH SE GA AND FL WITH THREAT OF TORNADIC ACTIVITY GREATEST NORTH
OF CWA.

SSI TU 081/054 075/055 18600
JAX TU 082/053 076/051 18700
GNV TU 082/052 077/050 18700

SANTOS

In the hours before

Local storm report, Apr 23, 7:18 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
718 AM EDT WED APR 23 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    CALLAHAN                  FL   TORNADO
04/23/97   NASSAU                         PRELIMINARY REPORT...POWER
                                          OUT WITH TREES DOWN.

0515 AM                              FL   TORNADO
04/23/97   NASSAU                         TORNADO TOUCHDOWN AT
                                          INTERSTATE 95 AND STATE
                                          ROAD A1A.

0535 AM    ARLINGTON                 FL   WIND DAMAGE
04/23/97   DUVAL                          LARGE TREE DOWN ACROSS
                                          HOUSE ON PINCANNON ROAD

0540 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES DOWN ACROSS
                                          PICKETVILLE ROAD

0545 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES AND POWER LINES DOWN
                                          ON GARDEN STREET
Local storm report, Apr 23, 7:18 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
718 AM EDT WED APR 23 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    CALLAHAN                  FL   TORNADO
04/23/97   NASSAU                         PRELIMINARY REPORT...POWER
                                          OUT WITH TREES DOWN.

0515 AM                              FL   TORNADO
04/23/97   NASSAU                         TORNADO TOUCHDOWN AT
                                          INTERSTATE 95 AND STATE
                                          ROAD A1A.

0535 AM    ARLINGTON                 FL   WIND DAMAGE
04/23/97   DUVAL                          LARGE TREE DOWN ACROSS
                                          HOUSE ON FINCANNON ROAD
0540 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES DOWN ACROSS
                                          PICKETVILLE ROAD

0545 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES AND POWER LINES DOWN
                                          ON GARDEN STREET
Local storm report, Apr 23, 7:20 AM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
718 AM EDT WED APR 23 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    CALLAHAN                  FL   TORNADO
04/23/97   NASSAU                         PRELIMINARY REPORT...POWER
                                          OUT WITH TREES DOWN.

0515 AM                              FL   TORNADO
04/23/97   NASSAU                         TORNADO TOUCHDOWN AT
                                          INTERSTATE 95 AND STATE
                                          ROAD A1A.

0535 AM    ARLINGTON                 FL   WIND DAMAGE
04/23/97   DUVAL                          LARGE TREE DOWN ACROSS
                                          HOUSE ON PINCANNON ROAD

0540 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES DOWN ACROSS
                                          PICKETVILLE ROAD

0545 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES AND POWER LINES DOWN
                                          ON GARDEN STREET
Special weather statement, Apr 23, 8:20 AM EDT, 1 hour 36 minutes before
FLZ020>025-030>033-035>038-040-501-231800-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
820 AM EDT WED APR 23 1997

...THE TORNADO WATCH FOR NORTHEAST FLORIDA UNTIL 9 AM HAS BEEN
CANCELLED...AND A NEW TORNADO WATCH IS IN EFFECT FOR MUCH OF NORTHEAST
FLORIDA UNTIL 2 PM...

A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST FLORIDA...EXCEPT
NASSAU...BAKER AND HAMILTON COUNTIES UNTIL 2 PM.

SHORTLY AFTER 8 AM A TORNADO WAS REPORTED ON THE GROUND NEAR ARCHER IN
SOUTHWEST ALACHUA COUNTY. OTHER TORNADOES AND SEVERE THUNDERSTORMS
HAVE BEEN REPORTED ACROSS NORTHEAST FLORIDA OVERNIGHT AND EARLY THIS
MORNING.

AT 820 AM THE SQUALL LINE WAS FOUND FROM THE ARCHER AND GAINESVILLE
AREAS TO STARKE AND WALDO AND THEN CONTINUING EAST TO NEAR BOSTWICK...
HASTINGS AND CRESCENT BEACH.

THE MAIN THREAT FROM THESE STORMS WILL CONTINUE TO BE STRONG WINDS
AND HAIL...WITH ISOLATED TORNADOES POSSIBLE AS THEY MOVE EAST AND
SOUTHEAST.

SPOTTERS WILL CONTINUE TO BE NEEDED.

MOHLIN
Special weather statement, Apr 23, 8:21 AM EDT, 1 hour 35 minutes before
FLZ020>025-030>033-035>038-040-501-231800-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
820 AM EDT WED APR 23 1997

...THE TORNADO WATCH FOR NORTHEAST FLORIDA UNTIL 9 AM HAS BEEN
CANCELLED...AND A NEW TORNADO WATCH IS IN EFFECT FOR MUCH OF NORTHEAST
FLORIDA UNTIL 2 PM...

A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST FLORIDA...EXCEPT
NASSAU...BAKER AND HAMILTON COUNTIES UNTIL 2 PM.

SHORTLY AFTER 8 AM A TORNADO WAS REPORTED ON THE GROUND NEAR ARCHER IN
SOUTHWEST ALACHUA COUNTY. OTHER TORNADOES AND SEVERE THUNDERSTORMS
HAVE BEEN REPORTED ACROSS NORTHEAST FLORIDA OVERNIGHT AND EARLY THIS
MORNING.

AT 820 AM THE SQUALL LINE WAS FOUND FROM THE ARCHER AND GAINESVILLE
AREAS TO STARKE AND WALDO AND THEN CONTINUING EAST TO NEAR BOSTWICK...
HASTINGS AND CRESCENT BEACH.

THE MAIN THREAT FROM THESE STORMS WILL CONTINUE TO BE STRONG WINDS
AND HAIL...WITH ISOLATED TORNADOES POSSIBLE AS THEY MOVE EAST AND
SFOUTHEAST.

SPOTTERS WILL CONTINUE TO BE NEEDED.

MOHLIN
Local storm report, Apr 23, 8:36 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
718 AM EDT WED APR 23 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    CALLAHAN                  FL   TORNADO
04/23/97   NASSAU                         PRELIMINARY REPORT...POWER
                                          OUT WITH TREES DOWN.

0515 AM                              FL   TORNADO
04/23/97   NASSAU                         TORNADO TOUCHDOWN AT
                                          INTERSTATE 95 AND STATE
                                          ROAD A1A.

0535 AM    ARLINGTON                 FL   WIND DAMAGE
04/23/97   DUVAL                          LARGE TREE DOWN ACROSS
                                          HOUSE ON FINCANNON ROAD
0540 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES DOWN ACROSS
                                          PICKETVILLE ROAD

0545 AM    JACKSONVILLE              FL   WIND DAMAGE
04/23/97   DUVAL                          TREES AND POWER LINES DOWN
                                          ON GARDEN STREET

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:59 AM EDTTornado WarningJAXNassau31 min
Apr 23, 5:29 AM EDTSevere Thunderstorm WarningJAXDuval61 min
Apr 23, 7:29 AM EDTSevere Thunderstorm WarningJAXClay31 min
Apr 23, 7:38 AM EDTSevere Thunderstorm WarningJAXColumbia, Suwannee37 min
Apr 23, 7:46 AM EDTSevere Thunderstorm WarningJAXSaint Johns44 min
Apr 23, 7:57 AM EDTTornado WarningJAXClay, Putnam33 min
Apr 23, 8:13 AM EDTTornado WarningJAXAlachua47 min
Apr 23, 8:31 AM EDTTornado WarningJAXBradford, Clay59 min
Apr 23, 8:43 AM EDTFlash Flood WarningJAXAlachua4 hr
Apr 23, 9:41 AM EDTSevere Thunderstorm WarningJAXFlagler49 min
Apr 23, 10:08 AM EDTFlash Flood WarningJAXPutnam4 hr
Apr 23, 10:31 AM EDTSevere Thunderstorm WarningJAXFlagler29 min
Apr 23, 11:39 AM EDTSevere Thunderstorm WarningJAXAlachua36 min
Apr 23, 11:50 AM EDTSevere Thunderstorm WarningJAXClay40 min

Nearby

Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.